Manufacturers of skin care products and toiletries are being advised to remove from products the chemical methylisothiazolinone (MIT), which has been used as an effective preservative since 2006, following a safety review, authorised in accordance with the European Cosmetic Products legislation.
Since then, however, there have been steadily increasing concerns from dermatologists about the sharp increase in positive and relevant patch test reactions to MIT in patients suffering from dermatitis through cosmetic use, though it appears to be less harmful when rinse-off products are used compared with those absorbed by the skin.
Major big-name brands have been affected, some of which have now stopped using MIT, and it can be expected that more will follow suit, with a recommendation to do so issued this week (December 12) by Cosmetics Europe, the personal care trade association. The recommendation states:
“Cosmetics Europe, following discussions with the European Society of Contact Dermatitis (ESCD), recommends that the use of Methylisothiazolinone (MIT) in leave-on skin products including cosmetic wet wipes is discontinued. This action is recommended in the interests of consumer safety in relation to adverse skin reactions. It is recommended that companies do not wait for regulatory intervention under the Cosmetics Regulation but implement this recommendation as soon as feasible.”
Their press statement comments: “Following close analysis of clinical data, market feedback and Quantitative Risk Assessment analysis, Cosmetics Europe has concluded that the discontinuation of MIT use in leave-on skin products including cosmetic wet wipes would result in a significant decrease in the incidence of sensitisation to this ingredient.”
Dr Christopher Flower, Director-General of the Cosmetic Toiletry & Perfumery Asssociation said: “A number of companies have been working on alternatives for the last six months or more. Voluntary action will get results much quicker than waiting for a change in the law which could take up to two years.”